7 doctors weighed in:

What might happen if I suddenly discontinue corticosteroid administration?

7 doctors weighed in
Dr. Alex Martinez
Internal Medicine - Allergy
3 doctors agree

In brief: Not recommended

Corticosteroids are prescribed for inflammation control but they also occur naturally; our bodies make a little bit of steroid every day.
If you are prescribed steroid pills for a long period of time, your body may decrease its own production while you get it from "outside". If you stop taking the steroid pills suddenly, your body will be caught without any which may cause serious side effects.

In brief: Not recommended

Corticosteroids are prescribed for inflammation control but they also occur naturally; our bodies make a little bit of steroid every day.
If you are prescribed steroid pills for a long period of time, your body may decrease its own production while you get it from "outside". If you stop taking the steroid pills suddenly, your body will be caught without any which may cause serious side effects.
Dr. Alex Martinez
Dr. Alex Martinez
Thank
Dr. HENRY LEGERE
Internal Medicine - Allergy & Immunology
2 doctors agree

In brief: Possible severe prob

Depending on whether you are taking an oral, inhaled or topical corticosteroid you will have different risks for adrenal insufficiency related to abrupt cessation.
That can be life-threatening and is not advisable. You can also have a flare in the underlying condition for which you are taking the medication. Consult a physician before discontinuing the medication to see if they would taper it.

In brief: Possible severe prob

Depending on whether you are taking an oral, inhaled or topical corticosteroid you will have different risks for adrenal insufficiency related to abrupt cessation.
That can be life-threatening and is not advisable. You can also have a flare in the underlying condition for which you are taking the medication. Consult a physician before discontinuing the medication to see if they would taper it.
Dr. HENRY LEGERE
Dr. HENRY LEGERE
Thank
Dr. Michael Zacharisen
Internal Medicine - Allergy & Immunology
1 doctor agrees

In brief: Serious issues

If you suddenly discontinue steroid creams, nose sprays or asthma inhalers, the disease will worsen.
If one discontinues steroid pills, then adrenal insufficiency could occur. This happens when the adrenal gland in the body no longer makes steroid because it doesn't need to. Suddenly stopping leads to a crisis with stomach pain, vomiting, weakness, fatigue, shock and even death. Go slow!

In brief: Serious issues

If you suddenly discontinue steroid creams, nose sprays or asthma inhalers, the disease will worsen.
If one discontinues steroid pills, then adrenal insufficiency could occur. This happens when the adrenal gland in the body no longer makes steroid because it doesn't need to. Suddenly stopping leads to a crisis with stomach pain, vomiting, weakness, fatigue, shock and even death. Go slow!
Dr. Michael Zacharisen
Dr. Michael Zacharisen
Thank
Get help from a real doctor now
Dr. Arnon Rubin
Board Certified,
20 years in practice
163K people helped
Continue
108,000 doctors available
Read more answers from doctors